Massachusetts, 2004

Flash Flood and Hail in Massachusetts, July 8, 2004

July 8, 2004 · NWS BOX · 6 events in 4 counties and zones

Severe thunderstorms dropped dime sized hail in Ludlow, and also downed large trees and branches in Leominster, Shirley, and Harvard. In Leominster, torrential rainfall in a short period of time resulted in significant urban flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$85,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms dropped dime sized hail in Ludlow, and also downed large trees and branches in Leominster, Shirley, and Harvard. In Leominster, torrential rainfall in a short period of time resulted in significant urban flooding. Several cars were stranded in flood waters up to their windows. No injuries were reported.Lightning injured 6 people at a campground in Westford, when lightning struck a nearby tree. Lightning also ignited a barn fire in Montague, which totally destroyed the barn, a truck, and a hay baler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 8, 2:44 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 8, 2:44 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT AND FRIDAY)...
CYCLONIC FLOW OVER REGION THROUGH FRIDAY WITH RIBBONS OF
VORTICITY AND INSTABILITY ROTATING THROUGH...ESPECIALLY TONIGHT
ACROSS THE INTERIOR...THEN AGAIN IN THE MORNING ACROSS THE
EAST/SOUTHEAST. DESPITE LOOSING DAY TIME HEATING WITH SETTING SUN...
ELEVATED CONVECTION POSSIBLE TONIGHT. EARLY FRIDAY...EASTERN MASS IN
FAVORED LEFT FRONT QUAD OF UPPER JET...SO MORNING SHOWERS AND TSTMS
POSSIBLE EVEN THOUGH MOS GUIDANCE OFFERING NO CHANCE. SURFACE
CONVERGENCE ALSO INCREASES OVER SE MASS BETWEEN 12-18Z. UPPER TROUGH
DOES NOT PASS OVER UNTIL AFTERNOON...AFTERWHICH DRYING THROUGH THE
LEVELS TAKES PLACE.

.LONG TERM (SATURDAY THROUGH THURSDAY)...
VERY LITTLE CHANGE IN FCSTS.  GENERALLY MINOR TWEAKING.  WITH FRONT
SOUTH OF THE REGION...SHORT WAVES MOVING ALONG THIS FRONT AND OUT TO
SEA SOUTH OF NEW ENGLAND.  MODELS HINTING THAT WAVE MAY BE A BIT
CLOSER TO THE COAST SUNDAY NIGHT...AND OUT TO SEA MONDAY. AS
PREVIOUSLY INDICATED...MODEL IS VASCILATING ON THIS. LAST NIGHT
MODEL SUGGESTED A LITTLE SLOWER...THIS RUN SEEMS TO BE BACK TO
EARLIER THINKING.

LONG RANGE GFS SUGGESTS NEXT LOW MOVING ACROSS NORTHERN NEW ENGLAND
ABOUT MID WEEK REACHING THE MARITIMES BY THE END OF THE WEEK.

I DID TWEAK SOME TEMPERATURES BASED ON NEW GUIDANCE NUMBERS...
WHICH LOOK REASONABLE.

&&

.MARINE...
NO HEADLINES IN THE SHORT TERM. WITH HIGH PRESSURE EXPECTED FOR THIS
WEEKEND...NO MARINE PROBLEMS ARE EXPECTED THROUGH MONDAY.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 8, 5:34 AM EST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
634 AM EDT THU JUL 8 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-091000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
634 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING TO THE WEST OF HARTFORD CT...WORCESTER MA AND LAWRENCE MA.
THE GREATEST THREAT WILL BE AFTER 4 PM.  HAIL IS THE PRIMARY THREAT
FROM ANY THUNDERSTORMS THIS AFTERNOON...AS WELL AS FREQUENT
LIGHTNING.  THERE IS THE POTENTIAL FOR HEAVY RAINFALL...WHICH COULD
LEAD TO POOR DRAINAGE AND URBAN FLOODING.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
A COLD FRONT WILL MOVE OFFSHORE LATER FRIDAY...BRINGING AN END TO
THE SHOWERS.  HAZARDOUS WEATHER IS NOT EXPECTED LATER FRIDAY THROUGH
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...ALTHOUGH SKYWARN
FOLKS SHOULD MONITOR LATER FORECASTS FOR THE POTENTIAL OF SEVERE
WEATHER THURSDAY.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

BELK

In the hours before

Special weather statement, Jul 8, 4:11 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
511 PM EDT THU JUL 8 2004

MAZ002-003-008-082145-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
511 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORM INTO FRANKLIN COUNTY...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 2 MILES NORTHEAST OF
CUMMINGTON...OR ABOUT 16 MILES NORTHWEST OF NORTHAMPTON...MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...BUCKLAND AND HEATH BY 520 PM EDT.

FRANK
Special weather statement, Jul 8, 4:50 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
550 PM EDT THU JUL 8 2004

MAZ002-003-082230-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
550 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORM OVER FRANKLIN COUNTY...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL AND 40 MPH WIND GUSTS 3 MILES
NORTHEAST OF ASHFIELD...OR ABOUT 8 MILES WEST OF GREENFIELD...MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...SHELBURNE AND GREENFIELD BY 600 PM
EDT...LEYDEN AND COLRAIN BY 610 PM EDT.

FRANK
Special weather statement, Jul 8, 5:08 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
608 PM EDT THU JUL 8 2004

NHZ011-082300-
CHESHIRE NH-
608 PM EDT THU JUL 8 2004

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH
AND POSSIBLY SMALL HAIL ALONG A LINE EXTENDING FROM 16 MILES NORTH
OF ALSTEAD TO 20 MILES WEST OF WALPOLE TO 80 MILES SOUTHWEST OF
WALPOLE NEW HAMPSHIRE...MOVING NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...ALSTEAD AND WALPOLE BY 7 PM EDT.

HEAVY RAINS BETWEEN 7 AND 8 PM MAY BRIEFLY FLOOD LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES.

ISOLATED THUNDERSTORMS CONTINUE IN CENTRAL FRANKLIN COUNTY OF
NORTHWEST MASSACHUSETTS BUT THE STRONGEST STORMS AT 6 PM WERE IN
VERMONT.

DRAG
Special weather statement, Jul 8, 5:49 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
649 PM EDT THU JUL 8 2004

CTZ002-082315-
HARTFORD CT-
649 PM EDT THU JUL 8 2004

AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER AVON...OR ABOUT 5 MILES NORTHWEST OF WEST
HARTFORD...MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...BLOOMFIELD BY 700 PM EDT...6 MILES
NORTHWEST OF HARTFORD BY 710 PM EDT...WINDSOR AND WINDSOR LOCKS BY
720 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

DRAG
Special weather statement, Jul 8, 6:05 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
705 PM EDT THU JUL 8 2004

CTZ002-003-MAZ003-004-010-011-NHZ011-015-082330-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-HARTFORD CT-NORTHERN WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL
HILLSBOROUGH NH-
705 PM EDT THU JUL 8 2004

AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW
STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER SUFFIELD...OR ABOUT 4 MILES NORTH OF WINDSOR
LOCKS...MOVING NORTHEAST.  ANOTHER STRONG STORM WAS NEARING ERVING
IN FRANKLIN COUNTY.  ANOTHER STRONG STORM WAS NEAR BELLOWS FALLS IN
WESTERN CHESHIRE COUNTY NEW HAMPSHIRE.

STORMS WERE MOVING EAST NORTHEAST.

IT WILL BE AN ACTIVE EVENING IN WESTERN MASSACHUSETTS...SOUTHWEST
NEW HAMPSHIRE AND NORTH CENTRAL CONNECTICUT.

BE PREPARED FOR POWER OUTAGES...SMALL DOWNED BRANCHES AND SMALL HAIL
IN A FEW SPOTS OF THE CONNECTICUT RIVER VALLEY DURING THE NEXT HOUR.

DRAG
DRAG

The radar

The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Hampden

When
July 8, 6:12 PM EST
Where
Hampden County, Ludlow
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.533, -71.650

Lightning, Franklin

When
July 8, 8:10 PM EST
Where
Franklin County, Montague
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Thunderstorm Wind, Worcester

When
July 8, 8:23 PM EST to 8:37 PM EST
Where
Worcester County, Leominster
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Thunderstorm Wind, Middlesex

When
July 8, 8:30 PM EST
Where
Middlesex County, Shirley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Lightning, Middlesex

When
July 8, 8:45 PM EST
Where
Middlesex County, Westford
Injuries
6 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
42.167, -72.483

Flash Flood, Worcester

When
July 8, 9:20 PM EST to 11:00 PM EST
Where
Worcester County, Leominster
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -71.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416981, 5416984, 5416982, 5416983, 5416250, 5416251.